Clostridium difficile (also known as C.difficile) is a bacterium associated with diarrhea and intestinal inflammation among patients or residents in health care facilities. The disease is called Clostridium difficile-associated disease (CDAD). Patients taking antibiotics or who have serious health conditions (e.g. immune-compromised patients) may be at risk of contracting Clostridium difficile-associated disease.
Healthy people are usually not affected by Clostridium difficile. People who have other conditions and use antibiotics are at risk of developing Clostridium difficile diarrhea. The use of antibiotics can change the levels of good microorganisms found in the intestines. When there are fewer good microogranisms, Clostridium difficile can produce toxins that lead to an infection.
The symptoms of Clostridium difficile-associated disease include:
In rare cases, Clostridium difficile can cause death. Commonly, the infection causes diarrhea, which can lead to complications such as dehydration.
Clostridium difficile is present in feces. It is spread from person to person through hand contact. Clostridium difficile may be transferred to patients via the hands of health care personnel who had contact with contaminated patients or their feces.
People can become infected if they touch objects or surfaces that are contaminated with feces and them touch their mouth.
Health care workers who care for symptomatic patients should use "contact precautions" as outlined in the Public Health Agency of Canada guidelines:
The following precautions should also be taken:
For environmental cleaning and disinfection use an approved hospital grade disinfectant as indicated in the Public Health Agency of Canada Communicable Diseases Report on Infection Control Guidelines - Hand Washing, Cleaning, Disinfection and Sterilization in Health Care (volume S8, December 1998).
Document last updated on November 24, 2006